PhD course in Animal Pain

Programme

Day 1: Monday 15 January from 9.30-20.00

Time	Event	By whom
09.30-10.00	Coffee and arrival	
10.00-10:30	Welcome - Introduction to the course and to animal pain	Björn & Mette
10:30-12	Topic 1a. Animal pain – mechanisms across taxonomic groups	Cathrine Williams
12.00-13	Lunch	
13.00-14:30	Topic 1b. Animal pain – mechanisms across taxonomic groups	Catherine Williams
14:30-15:00	Break combined with identification of main points from Topic 1. Participants discuss in pairs (walk-and-talk possible). Written delivery to Mette/Björn.	
15.00-16.15	 4 x participant presentation – 15 min each Elina: Pain and suffering in invertebrates Erika: Evaluation of brain function following different stunning methods in Nile tilapia (<i>Oreochromis niloticus</i>) Hilla: Automatic data collection of Rainbow trout swimming trajectories in RAS environment Line: The dilemma of anaesthetic use in preclinical FLASH radiotherapy studies 	
16.15-16:30	Break	
16:30	Introduction to group work	Mette & Björn
16.30-18:15	Group work on Topic 1 1. The task 2. Prepare questions to Catherine for Topic 1. Written delivery to Catherine 21.00.	
19.00-20.00	Dinner	

Day 2: Tuesday 16 January from 9.00-21.30

Time	Event	By whom
9.00-9.30	Feedback to student questions and take-home messages from Topic 1	Catherine Björn & Mette

9.30-11.00	Topic 2a. How pain can be measured in animals – methods and their translation	Claudia Spadavecchia
11.00-11.15	Break	
11.15-13.15	Topic 2b. How pain can be measured in animals – methods and their translation	Claudia Spadavecchia
13.15-14.15	Lunch	
14.15-14.45	Identification of main points from Topic 2 - Participants discuss in pairs (walk-and-talk possible) - Written delivery to Mette/Björn	
14.45-15.45	3 x participant presentations, 15 min each Alycia: Evoked and on-going pain following caustic paste disbudding in dairy calves Johan Lu: Facial expressions during compound interventions of nociception, conspecific isolation, and sedation in horses Maja: Pain face in dairy cattle	
15.45-16.00	Break	
16.00-17.00	3 x participant presentations, 15 min each Mette: Contributions of the dura mater to pain sensing pathways in rat migraine Models Elin: Aggressive behaviour at mixing, is it worth it? Enver: Welfare of broilers in different floor materials	
17.00-17.15	Break	
17:15-18:45 19-20	Animal models for pain research – what do they really tell us? Dinner	Klas Abelson
20-21:30	 Group work on Topic 2 + Klas 1. Answering questions based on talk/literature, preparation of report to next day. 2. Prepare questions to Claudia for Topic 2. Written delivery before 22.00. 	

Day 3: Wednesday 17 January from 9.00-20.00

Time	Event	By whom
9.00-9.30	Feed-back to student questions and take-home messages from Topic 2	Björn & Mette + Claudia
9.30-11.00	Animal pain and assessment of animal welfare + labelling	Björn
11.30	Bus leaves for excursion Destination: <u>https://universitetshospitalet.ku.dk/english/</u>	

12.00-13.00	Lunch (lunchboxes from hotel)	
13.00-14.00	Presentation by Casper Lindegaard, Director at the Large Animal Teaching Hospital: Pain recognition in horses – from a clinical perspective.	
14.00-14.30	Coffee break (coffee from hotel)	
14.30-15.30	Tour	
16.00	Bus leaves for hotel	
17.00-18.15	 4 x participant presentations, 15 min each Johan Li: Does animal welfare consider wild animals? Claire: The use of nose flaps as a two-step weaning method and their impact on calf welfare Stijn: Facilitating lateral space sharing in lying cubicles improves standing up and lying down movements of dairy cows Marijke: Exploring the complex web of dairy cattle welfare 	
18.30-19.30	Dinner	
19.30-20.00	Identification of main points from Björn and excursion - Participants discuss in pairs - Written delivery to Mette/Björn	

Day 4: Thursday 18 January from 9.00-?

Time	Event	By whom
9.00-9.15	What did we learn yesterday?	Björn & Mette
9.15-10.15	3 x participant presentations, 15 min each Kathrine: Different methods to assess hindlimb symmetry in dogs Dilyana: Preclinical animal models for molecular imaging Lene: How dogs may influence physiological responses during pain infliction in healthy humans	
10.15-10.30	Break	
10.30-12.00	Topic 3a: The influence of cognitive and affective processes on pain	Katja Wiech
12.00-13.00	Lunch	
13.00-14.30	Topic 3b: The influence of cognitive and affective processes on pain	Katja Wiech
14.30-15.00	Break and identification of main points from Katja. Participants discuss in pairs (walk-and-talk possible) - Written delivery to Mette/Björn	
15.00-16.00	3 x participant presentations – 15 min each Felicia: The connection between personality and pain in dogs and their owners	

	Johanna: Can odour memories reduce stress and increase animal welfare? Seonpil: Exploring lasting pain in calves through holeboard-type tasks	
16.00-16.15	Break	
16.15-18.00	Group work on Topic 3 1. Answering questions based on talk/literature, preparation of report to next day. 2. Prepare questions to Topic 3. Written delivery before 21.00.	
19.00	Banquet at the venue	

Day 5: Friday 19 January from 9.00-13.30

Time	Event	By whom
9.00-9.30	Feed-back to student questions and take-home messages	Björn & Mette
9.30-10:15	Keel bone fractures	Ida Thøfner
10:15-10:30	Break	
		Mathilde
10:30-11:15	Piglet castration	Coutant
11.15-12.15	3R, animal pain research and study quality	Mette
11.15 12.15		Wiette
12.15-12.45	Course evaluation	
12.45-13:30	Lunch and goodbye	